Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 21, 2021Yoakum County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 21, 2021, 8:41 PM CDT for Yoakum County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 8:41 PM CDT (01:41 UTC)
Expired
May 21, 2021, 9:30 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 146 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS84 KMAF 220141
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
741 PM MDT Fri May 21 2021
 
NMZ029-220230-
Northern Lea County NM-
741 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 830
PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport. 

LAT...LON 3306 10307 3306 10329 3340 10372 3357 10372
      3357 10306
TIME...MOT...LOC 0141Z 219DEG 29KT 3323 10335 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 21, 6:23 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 21, 6:23 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 PM CDT Fri May 21 2021

.DISCUSSION...

See the 00z Aviation Discussion below.

&&

.AVIATION...

Possible thunderstorms with gusty erratic winds, lightning, and
larger hail for KCNM, KPEQ, and KHOB this afternoon. Winds will
remain elevated out of the southeast with gusts around 20-25kts
tonight. A low cloud deck will move into the area early tomorrow
morning lowering CIGs to MVFR and maybe temporary IFR conditions.
AMDs will be made as storms develop this afternoon.

&&

.PREV DISCUSSION... /issued 245 PM CDT Fri May 21 2021/

DISCUSSION...
Today have a weak upper ridge over the area as a cut off low
wobbles across NV.  This low will move into ID Saturday with the srn
part of it lifting northward across WY and into MT Sunday.  This
pattern will keep the region in SW flow aloft that can carry
shortwaves into the area.  Also do have a tropical low off the S TX
coast that should move ashore Saturday.  This low looks to stay east
of the area as it moves north and weakens eventually getting swept
up in the westerlies.  On Monday the northern low will move into
Canada as a trough axis extends southward across the Western US.
Upper ridge reforms over the region by midweek.

This afternoon have a leeside trough extending down from CO across
our western CWA with a gusty SE wind east of it. Temperatures are
climbing today and should reach near normal around 90 degrees for
the Permian Basin... 90s for SE NM and the Trans Pecos... and 100+
along the Rio Grande.  Saturday and Monday should be a few degrees
cooler due to increased cloud cover and higher rain chances.  Temps
increase mid week under the ridge.

As far as storms SWODY1 has a marginal risk extending down into SE
NM... should not see much out there this afternoon but model qpf
does develop precip over Eddy and Lea tonight.  SWODY2 has a slight
risk from SE NM down into Brewster... added mention of severe to
grids/zones. Could also see locally heavy rain with these storms as
models show PW in the 1 to 1.3 inch range over the West on Saturday
and when combined with SE upslope flow and mountains terrain could
lead to flash flooding... will include in the HWO.  Also have a
Marginal risk for large part of the area DY3 and carrying high
pops over the west Sunday night and Monday. Rain chances decrease
after that.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     89  65  83  64 /   0  10  10  10
Carlsbad                       94  64  85  63 /  20  30  30  50
Dryden                         88  69  88  68 /   0  10  10  10
Fort Stockton                  95  66  87  65 /   0  10  20  20
Guadalupe Pass                 88  62  82  58 /  10  20  30  50
Hobbs                          91  62  82  60 /  10  20  20  30
Marfa                          92  57  85  52 /  10  10  40  40
Midland Intl Airport           91  65  85  64 /   0   0  10  10
Odessa                         92  65  86  65 /   0   0  10  10
Wink                           95  68  88  65 /  10  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

89/44
Hazardous weather outlook, May 21, 2:07 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
207 PM CDT Fri May 21 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
207 PM CDT Fri May 21 2021 /107 PM MDT Fri May 21 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible over Southeast New
Mexico, the Upper Trans Pecos, and far West Texas. A few storms may
be strong to severe with large hail and damaging winds the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk of severe thunderstorms Saturday afternoon
and evening across Southeast New Mexico, the western Permian
Basin, and southward to the Rio Grande. Any severe storms that do
develop may be accompanied by large hail, damaging winds, and
localized flash flooding.

There is another chance of severe thunderstorms on Sunday and Monday
across portions of the area. Large hail, damaging winds, and
localized flash flooding will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 21, 6:30 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Fri May 21 2021

NMZ028-033-034-TXZ059-273-274-220015-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
Loving TX-Eastern Culberson County TX-Reeves County Plains TX-
630 PM CDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

At 629 PM CDT/529 PM MDT/, Doppler radar was tracking strong
thunderstorms 8 miles southeast of Malaga, or 23 miles southeast of
Carlsbad, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Loving, Maljamar, Red Bluff Reservoir, Malaga, Lea County Zip
Franklin Memorial Airport, Halfway, Loco Hills and Red Bluff.

LAT...LON 3184 10373 3190 10419 3293 10408 3293 10343
TIME...MOT...LOC 2329Z 197DEG 17KT 3216 10396

89
Special weather statement, May 21, 7:31 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
631 PM MDT Fri May 21 2021

NMZ029-033-220115-
Northern Lea County NM-Central Lea County NM-
631 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 715 PM
MDT...

At 631 PM MDT, Doppler radar was tracking strong thunderstorms 15
miles south of Caprock, or 20 miles west of Tatum, moving northeast
at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Tatum, Caprock, McDonald, Maljamar, Crossroads and Tatum Airport.

LAT...LON 3342 10305 3261 10379 3297 10378 3297 10376
      3340 10377 3340 10372 3357 10372 3357 10306
TIME...MOT...LOC 0031Z 217DEG 38KT 3317 10366

89
Special weather statement, May 21, 8:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
741 PM MDT Fri May 21 2021

NMZ029-220230-
Northern Lea County NM-
741 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 830
PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Tatum, McDonald, Crossroads, Gladiola and Tatum Airport.

LAT...LON 3306 10307 3306 10329 3340 10372 3357 10372
      3357 10306
TIME...MOT...LOC 0141Z 219DEG 29KT 3323 10335

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:13 PM CDTSpecial Weather StatementMAFReeves47 min
May 21, 7:31 PM CDTSpecial Weather StatementMAFLea44 min
May 21, 8:52 PM CDTSpecial Weather StatementMAFLea53 min
May 22, 4:21 PM CDTSevere Thunderstorm WarningMAFEddy54 min
May 22, 4:43 PM CDTSpecial Weather StatementMAFEddy47 min
May 22, 5:14 PM CDTSevere Thunderstorm WarningMAFEddy46 min
May 22, 5:29 PM CDTSpecial Weather StatementMAFEddy46 min
May 22, 5:38 PM CDTSevere Thunderstorm WarningMAFEddy37 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.